Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

August 12, 2021Fulton County, Marshall County, Indiana

NWS Northern Indiana issued this special weather statement at Aug 12, 2021, 6:16 AM EDT for Fulton County, Marshall County, Indiana. It was in force for 44 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2021, 6:16 AM EDT (10:16 UTC)
Expired
Aug 12, 2021, 7:00 AM EDT
In force
44 min
Issued by
NWS Northern Indiana
Hail
0.00 in
Wind
50

Counties Fulton County, IN, Marshall County, IN

The radar

The Northern Indiana radar (KIWX), 40 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:30 AM EDTTSTM WND GST 544 W Rochester, IN
Aug 12, 6:32 AM EDTTSTM WND DMGRochester, INMULTIPLE TREES DOWN IN AND AROUND ROCHESTER.
Aug 12, 6:35 AM EDTTSTM WND DMGMentone, INMETAL SHED TOSSED AND HIT A HOME IN MENTONE.
Aug 12, 6:36 AM EDTTSTM WND GST 552 Nw Rochester, IN
Aug 12, 6:37 AM EDTTSTM WND DMGBurket, INSIGNIFICANT TREE DAMAGE IN BURKET. VIA CHAT. TIME FROM RADAR.
Aug 12, 6:39 AM EDTTSTM WND DMGPalestine, INLARGE TREE LIMB DOWN ONTO A PICK UP TRUCK. NO INJURIES. TIME ESTIMATED FROM RADAR.
Aug 12, 6:44 AM EDTTSTM WND DMGBurket, INMULTIPLE TREES DOWN AROUND TOWN.
Aug 12, 6:44 AM EDTTSTM WND GST 571 Nnw Athens, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3800 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
20.7

Open this sounding in Storm Lab

The text

As transmitted.

814 
WWUS83 KIWX 121016
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
616 AM EDT Thu Aug 12 2021
 
INZ014>016-121100-
Kosciusko IN-Marshall IN-Fulton IN-
616 AM EDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of northern Fulton,
southern Kosciusko and southern Marshall Counties through 700 AM
EDT...

At 616 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Culver to Rochester. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Rochester around 620 AM EDT.
  Akron around 625 AM EDT.
  Argos and Mentone around 635 AM EDT.

Other locations in the path of these storms include Winona Lake,
Bourbon and Warsaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4139 8621 4117 8569 4112 8569 4100 8619
      4115 8647 4122 8647
TIME...MOT...LOC 1016Z 237DEG 33KT 4116 8644 4105 8618 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

JBALL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 12, 6:15 AM EDT, 1 minute earlier.

Area forecast discussion, Aug 12, 6:15 AM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Northern Indiana
615 AM EDT Thu Aug 12 2021

.SYNOPSIS...
Issued at 333 AM EDT Thu Aug 12 2021

Storms will move into the area early this morning a be accompanied
by strong or possibly damaging winds and very heavy rain. There
should be a brief ending of the storms by noon. Hot and humid
conditions will develop this afternoon with highs close to 90
degrees and heat indices from 98 to 105. Storms may bring some
relief from the heat by this evening. Dry and pleasant conditions
are forecast for the weekend.

&&

.SHORT TERM...(Today and Tonight)
Issued at 333 AM EDT Thu Aug 12 2021

The powder keg of CAPE (instability) was still over the area with
surface based values of close to 5000 J/kg just to the west of
the forecast area according to the latest SPC mesoanalysis. Last
night, a small embeded shortwave/disturbance over northern MO was
able to tap into this energy with the storm activity really
exploding as the system moved northeast over the forecast area
producing widespread wind damage yesterday. At the time of this
writing, another embedded disturbance was near the southeast
corner of IA with convection starting to take off. Farther north,
more storms were forming along a front where dew points were
pooling near 80F. Overall, models were really struggling with this
pattern and not initializing convection well. SPC analysis showed
a layer of inhibition (CIN) below a large area of steep lapse
rates in the EML. These storms should continue to develop and grow
more rapidly as they tap into deeper instability aloft. Storms
should become more numerous before daybreak but should move out of
the area before noon.

At 1 AM EDT heat indices already 85 to 92 west of highway 13 which
covered the western half of northern Indiana and far southwest
Lower Michigan. Will likely reissue the heat advisory given an
anticipated break in the storms during max afternoon heating. More
storms will likely form before evening given daytime instability
and residual boundaries. The main threats for the storms today and
tonight is damaging winds and local flooding.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 333 AM EDT Thu Aug 12 2021

Storms should end by Saturday morning with clearing skies and
cooler temperatures behind a cold front.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 615 AM EDT Thu Aug 12 2021

Lead/intense storm cluster east of the KSBN terminal while upstream
following cluster will track south, impacting the KFWA terminal
toward 11Z. Brief MVFR restriction there assuming it holds together.

Otherwise clearing/rapid destabilization expected into this aftn.
Remnant outflow from morning storms likely to spawn additional
storms along or just south of US30 late aftn although model
signaling remains poor. Additional storms likely to develop by mid
evening invof upstream sfc frontal zone across nrn IL which then
track ewd across the terminals overnight. However low confidence in
timing precludes a mention at this range.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory from 1 PM EDT /noon CDT/ this afternoon to 8 PM
     EDT /7 PM CDT/ this evening for INZ003>009-012>018-020-
     022>027-032>034.

MI...Heat Advisory from 1 PM this afternoon to 8 PM EDT this evening
     for MIZ077>081.

OH...Heat Advisory from 1 PM this afternoon to 8 PM EDT this evening
     for OHZ001-002-004-005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 12, 5:36 AM EDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
536 AM EDT Thu Aug 12 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-130945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
536 AM EDT Thu Aug 12 2021 /436 AM CDT Thu Aug 12 2021/

...HEAT ADVISORY IN EFFECT FROM 1 PM EDT /NOON CDT/ THIS AFTERNOON
TO 8 PM EDT /7 PM CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms are likely at times, especially early this morning, and
then again late this afternoon through tonight. The storms may be
accompanied by strong winds and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday. The storms may be accompanied by
strong gusty winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-130945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
536 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

A moderate swim risk is forecast for today and tonight along with a
chance thunderstorms accompanied by strong gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A moderate swim risk is forecast for Friday along with a slight
chance for a thunderstorm accompanied by gusty winds.

In the hours before

Special weather statement, Aug 12, 4:04 AM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
404 AM EDT Thu Aug 12 2021

INZ003-012-013-120830-
La Porte IN-Starke IN-Pulaski IN-
404 AM EDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of western Pulaski,
western Starke and La Porte Counties through 430 AM EDT/330 AM
CDT/...

At 404 AM EDT/304 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Beverly Shores to near
Dunns Bridge to near Collegeville. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Westville, Trail Creek and La Crosse around 410 AM EDT.
  La Porte and North Judson around 420 AM EDT.

Other locations in the path of these storms include Knox and
Francesville.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 54.
 Interstate 94 in Indiana between mile markers 33 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM EDT/400 AM
CDT/ for northwestern Indiana.

&&

LAT...LON 4169 8693 4169 8658 4125 8661 4091 8677
      4091 8693
TIME...MOT...LOC 0804Z 271DEG 34KT 4162 8697 4127 8699 4093 8723

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

FISHER
Special weather statement, Aug 12, 4:28 AM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Northern Indiana
428 AM EDT Thu Aug 12 2021

INZ003-004-012>015-120900-
La Porte IN-St. Joseph IN-Marshall IN-Fulton IN-Starke IN-Pulaski IN-
428 AM EDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of southwestern St.
Joseph, northern Pulaski, northwestern Fulton, Starke, Marshall and
central La Porte Counties through 500 AM EDT/400 AM CDT/...

At 428 AM EDT/328 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Westville to Hamlet to
near Medaryville. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Hamlet around 435 AM EDT.
  La Porte, Walkerton and Koontz Lake around 440 AM EDT.
  Plymouth and North Liberty around 445 AM EDT.

Other locations in the path of these storms include Culver, Lakeville
and Argos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM EDT/400 AM
CDT/ for north central and northwestern Indiana.

&&

LAT...LON 4111 8693 4136 8666 4152 8693 4157 8693
      4166 8644 4150 8617 4109 8628
TIME...MOT...LOC 0828Z 248DEG 41KT 4157 8692 4137 8660 4112 8684

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

FISHER
Special weather statement, Aug 12, 5:15 AM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
515 AM EDT Thu Aug 12 2021

INZ005-006-008-121000-
Lagrange IN-Noble IN-Elkhart IN-
515 AM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of eastern Elkhart,
northern Noble and Lagrange Counties through 600 AM EDT...

At 514 AM EDT, Doppler radar was tracking a strong thunderstorm over
Goshen, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Millersburg around 525 AM EDT.
  Ligonier and Topeka around 530 AM EDT.

Other locations in the path of this storm include Lagrange and Rome
City.

This includes Interstate 80 in Indiana between mile markers 123 and
132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4147 8519 4145 8591 4169 8593 4176 8529
      4176 8520
TIME...MOT...LOC 0914Z 264DEG 41KT 4155 8582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JBALL
Local storm report, Aug 12, 6:08 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
608 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND GST     1 NW STURGIS            41.81N 85.44W
08/12/2021  M54 MPH          ST. JOSEPH         MI   AWOS

&&
Local storm report, Aug 12, 6:13 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
613 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     TSTM WND GST     2 WSW COLDWATER         41.93N 85.05W
08/12/2021  M59 MPH          BRANCH             MI   AWOS

&&
Special weather statement, Aug 12, 6:16 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
616 AM EDT Thu Aug 12 2021

INZ014>016-121100-
Kosciusko IN-Marshall IN-Fulton IN-
616 AM EDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of northern Fulton,
southern Kosciusko and southern Marshall Counties through 700 AM
EDT...

At 616 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Culver to Rochester. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Rochester around 620 AM EDT.
  Akron around 625 AM EDT.
  Argos and Mentone around 635 AM EDT.

Other locations in the path of these storms include Winona Lake,
Bourbon and Warsaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4139 8621 4117 8569 4112 8569 4100 8619
      4115 8647 4122 8647
TIME...MOT...LOC 1016Z 237DEG 33KT 4116 8644 4105 8618

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JBALL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:17 AM EDTHeat AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more17 hr
Aug 12, 4:04 AM EDTSpecial Weather StatementIWXLaPorte, Starke26 min
Aug 12, 4:15 AM EDTSpecial Marine WarningIWX30 min
Aug 12, 4:28 AM EDTSpecial Weather StatementIWXLaPorte, Marshall, Starke32 min
Aug 12, 5:15 AM EDTSpecial Weather StatementIWXElkhart, LaGrange45 min
Aug 12, 5:49 AM EDTSevere Thunderstorm WarningIWXFulton, Pulaski41 min
Aug 12, 6:12 AM EDTSevere Thunderstorm WarningIWXSteuben33 min
Aug 12, 6:21 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXFulton, Kosciusko, Marshall39 min
Aug 12, 6:40 AM EDTSpecial Weather StatementIWXWhitley35 min
Aug 12, 7:02 AM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, Noble43 min
Aug 12, 7:15 AM EDTSpecial Weather StatementIWXAllen, DeKalb30 min
Aug 12, 7:31 AM EDTSpecial Weather StatementIWXNoble44 min
Aug 12, 7:44 AM EDTSpecial Weather StatementIWXDeKalb46 min
Aug 12, 7:52 AM EDTSpecial Weather StatementIWXLaGrange38 min
Aug 12, 8:15 AM EDTSpecial Weather StatementIWXSteuben30 min
Aug 11, 11:04 PM EDTSpecial Weather StatementIWXHillsdale26 min
Aug 12, 3:35 AM EDTSpecial Weather StatementIWXBranch25 min
Aug 12, 5:52 AM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale, Saint Joseph23 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.